questions 6

Diabetic Ketoacidosis (DKA)

Author:
Topic updated on 06/15/17 9:03pm

Snap Shot
  •  A 12 year old boy, previously healthy, is admitted to the hospital after 2 days of polyuria, polyphagia, nausea, vomiting and abdominal pain. Vital signs are: Temp 37C, BP 103/63 mmHg, HR 112, RR 30. Physical exam shows a lethargic boy. Labs are notable for WBC 16,000, Glucose 534, K 5.9,  pH 7.13, PCO2 is 20 mmHg, PO2 is 90 mmHg.
Introduction
  • Complication of type I diabetes
    • result of ↓ insulin, ↑ glucagon, growth hormone, catecholamine
  • Precipitated by
    • infections
    • MI
    • drugs (steroids, thiazide diuretics)
    • noncompliance
    • pancreatitis
    • undiagnosed DM
Presentation
  • Symptoms
    • abdominal pain
    • vomiting
  • Physical exam
    • Kussmaul respiration
      • increased tidal volume and rate as a result of metabolic acidosis
    • fruity, acetone odor
    • severe hypovolemia
    • coma
Evaluation
  • Serology
    • blood glucose levels > 250 mg/dL
      • due to ↑ gluconeogenesis and glycogenolysis
      • tissues unable to use the high glucose as it is unable to enter cells
    • arterial pH < 7.3
      • ↑ anion gap due to ketoacidosis, lactic acidosis
    • ↓ HCO3- 
      • consumed in an attempt to buffer the increased acid
    • hyponatremia
      • dilutional hyponatremia
        • glucose acts as an osmotic agent and draws water from ICF to ECF
    • hyperkalemia 
      • acidosis results in ICF/ECF exchange of H+ for K+
      • depletion of total body potassium due to cellular shift and losses through urine 
    • moderate ketonuria and ketonemia
      • due to ↑ lipolysis
      • β-hydroxybutyrate > acetoacetate
        • β-hydroxybutyrate not detected with normal ketone body tests
    • hypertriglyceridemia
      • due to ↓ in capillary lipoprotein lipase activity
        • activated by insulin
    • leukocytosis
      • due to stress-induced cortisol release
    • H2PO4- is increased in urine, as it is titratable acid used to buffer the excess H+ that is being excreted 
Treatment
  • Fluids
  • Insulin with glucose 
    • must prevent resultant hypokalemia and hypophosphatemia 
    • labs may show pseudo-hyperkalemia prior to administartion of fluid and insulin
      • due to transcellular shift of potassium out of the cells to balance the H+ being transfered into the cells
      • Upon administration of insulin, potassium will shift intracellularly, possibly resulting in dangerous hypokalemia  
      • give phosphate supplementation to prevent respiratory paralysis
Prognosis, Prevention, and Complications
  •  5-10% mortality
  • Life-threatening mucormycosis
    • thrive in ketoacidotic state
  • Rhizopus infection
  • Cerebral edema
  • Cardiac arrhythmias
    • due to electrolyte imbalances
  • Heart failure
    • due to hypovolemia


  RATE CONTENT
5.0
AVERAGE 5.0 of 3 RATINGS

Qbank (4 Questions)

TAG
(M1.EC.31) A 17-year-old male presents to your office complaining of polyuria, polydipsia, and unintentional weight loss of 12 pounds over the past 3 months. On physical examination, the patient is tachypneic with labored breathing. Which of the following electrolyte abnormalities would you most likely observe in this patient? Topic Review Topic

1. Alkalemia
2. Hyperkalemia
3. Hypoglycemia
4. Hypermagnesemia
5. Hyperphosphatemia

PREFERRED RESPONSE ▶
TAG
(M1.EC.38) A 14-year-old female with no past medical history presents to the emergency department with nausea and abdominal pain. On physical examination, her blood pressure is 78/65, her respiratory rate is 30, and her breath has a fruity odor. Serum glucose is 820 mg/dL. After starting IV fluids, what is the next best step in the management of this patient? Topic Review Topic

1. Intravenous regular insulin
2. Subcutaneous insulin glargine
3. Subcutaneous insulin lispro
4. Intravenous Dextrose in water
5. Intravenous glucagon

PREFERRED RESPONSE ▶
TAG
(M1.EC.51) An 8-year-old boy is brought to the emergency department with severe dyspnea, fatigue, and vomiting. His mother reports that he has been lethargic for the last several days with an increase in urine output. She thinks he may even be losing weight, despite eating and drinking more than normal for the last couple weeks. Laboratory results are notable for glucose of 440, potassium of 5.8, pH of 7.14 and HCO3 of 17. After administrating IV fluids and insulin, which of the following would you expect? Topic Review Topic

1. Increase in serum glucose
2. Increase in anion gap
3. Decrease in serum potassium
4. Decrease in pH
5. Decrease in serum bicarbonate

PREFERRED RESPONSE ▶
TAG
(M1.EC.101) A 20-year-old male is brought by ambulance to the emergency room in extremis. He is minimally conscious, hypotensive, and tachypneic, and his breath gives off a "fruity" odor. An arterial blood gas and metabolic panel show anion gap metabolic acidosis. This patient is most likely deficient in which of the following metabolic actions? Topic Review Topic

1. Formation of ketone bodies
2. Glucose production
3. Cortisol secretion
4. Cellular uptake of glucose
5. Glucagon production

PREFERRED RESPONSE ▶
Sorry, this question is only available for Study Plan members.
Access to 600+ Questions not available in Free Qbank

This is a Never-Been-Seen Question that can only be seen in Study Plan Mock Exams.
Access to 600+ Questions not available in Free Qbank


Recent Videos

video
well explained management of a DKA patient
2/16/2016
47 views
3
video
DKA
DKA by medcram
8/28/2015
101 views
5

Evidence & References Show References




Topic Comments

Subscribe status: